Tennessee, 2019

Tornadoes and Flash Flooding in Tennessee, December 16, 2019

December 16, 2019 · NWS OHX · 15 events in 7 counties and zones

S. on December 16, 2019, bringing widespread severe thunderstorms and numerous tornadoes to the Gulf Coast states and Tennessee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A powerful late fall storm system moved across the eastern U.S. on December 16, 2019, bringing widespread severe thunderstorms and numerous tornadoes to the Gulf Coast states and Tennessee Valley. Across Middle Tennessee, a line of showers and thunderstorms moved across the area during the afternoon hours, bringing wind damage and two EF-0 tornadoes to counties near the Alabama border. Widespread heavy rainfall also caused flash flooding in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 16, 12:08 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 16, 12:08 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1208 PM CST Mon Dec 16 2019

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

It's been a busy morning. Overnight heavy rains brought 2-3
inches to several spots north of I-40. With the fact that today's
forecast still looks to be on track (another 1-3 inches across the
same areas that got the rain last night), we went ahead and
issued a Flash Flood Watch for basically the northern half of
Middle TN. Please pay close attention to creeks and small rivers
if you live along and north of I-40 today. Higher waters may not
occur until after sunset and this might make washed out roads very
difficult to see. Remember, don't take chances: Turn Around Don't
Drown.

As far as any severe threat, I don't think the location has
changed for us. South of I-40 and west of I-65 still looks like
the main area where strong wind gusts could occur late this
afternoon and early this evening. A couple of outlier forecast
soundings I saw this morning have a lot more instability building
into this area, but I still think 300-500 J/Kg MLCAPE is a solid
number in our window of concern. That said, we'll have to watch a
couple of things as we get into the early afternoon hours: 1)
cloud cover. If we get some clearing across the south, this will
act to increase these instability numbers and increase the severe
threat. 2) Dew points. Right now, dew points have been hovering in
the upper 50s along the Alabama state line. The higher these
numbers get will also work to increase instability. I don't think
we see 65 down there, but 61-62 isn't out of the question. This
would lead to those 300-500 numbers we've been expecting, but any
more than that would serve to increase the severe threat, as well.

As it stands, latest hi-res guidance is still suggesting a QLCS-
type line of showers and thunderstorms breaking into our southwest
counties in the 3-6 pm time frame. By 9 pm, these storms should be
east of I-65 and with the sun down, instabilities should be such
that storms will still be possible, but the severe threat should
fall off.

Remember, Severe Thunderstorms can be just as damaging as
Tornadoes. If you go under a Severe Thunderstorm Warning, treat it
the same way you would treat a Tornado Warning and take shelter!

&&

.AVIATION...
18Z TAF DISCUSSION.

Low cigs at all terminals throughout the taf period. Showers and
storms will push east this afternoon in a few waves. Expect
periodic IFR conditions as rain and storms impact terminals
throughout the afternoon and early evening. CSV will see most of
its precip and a few storms from 02z to 10z. Some storms will
contain gusty winds. After precip exits, cigs are expected to
remain low through Tuesday morning.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Cannon-Cheatham-Clay-
Davidson-De Kalb-Dickson-Fentress-Hickman-Houston-Humphreys-
Jackson-Macon-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........11
Hazardous weather outlook, Dec 16, 5:02 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CST Mon Dec 16 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-171115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Widespread rain and a few thunderstorms will affect Middle
Tennessee today and into the evening ahead of a strong cold front.
Some of these storms may be strong to severe, mainly south of
I-40. Damaging wind gusts are the primary threat. There is also
the potential for flooding, especially in areas that experience
multiple heavy showers and storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

Rose

In the hours before

Special weather statement, Dec 16, 10:49 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
1049 AM CST Mon Dec 16 2019

TNZ006-023>025-161715-
Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
1049 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKSON...
SOUTHWESTERN MONTGOMERY...HOUSTON AND NORTHEASTERN HUMPHREYS COUNTIES
UNTIL 1115 AM CST...

At 1047 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Waverly, moving northeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Erin, Tennessee Ridge, Vanleer, Cumberland City and Slayden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3637 8768 3637 8759 3638 8759 3634 8744
      3621 8740 3612 8787 3616 8792 3621 8794
TIME...MOT...LOC 1647Z 244DEG 39KT 3620 8781

Schaper
Special weather statement, Dec 16, 1:18 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
118 PM CST Mon Dec 16 2019

TNZ006-007-025>027-161945-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Montgomery TN-
118 PM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON...
NORTHEASTERN DICKSON...SOUTHEASTERN MONTGOMERY...CHEATHAM AND WESTERN
ROBERTSON COUNTIES UNTIL 145 PM CST...

At 118 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Clarksville to 10 miles
north of Dickson. Movement was northeast at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Springfield, Ashland City, Clarksville, Coopertown, Joelton, Pleasant
View, Adams, Cedar Hill, Cheatham Dam, Beaman Park and Whites Creek.

This includes Interstate 24 between mile markers 12 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3664 8698 3648 8683 3625 8683 3621 8739
      3633 8735 3647 8732
TIME...MOT...LOC 1918Z 234DEG 37KT 3645 8724 3634 8725 3623 8737

Schaper

The radar

The Nashville radar (KOHX), 39 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 flash flood, 2 tornado, 1 flood. Local standard time, as filed.

Flash Flood, Sumner

When
December 16, 1:30 PM CST to 2:30 PM CST
Where
Sumner County, 1.13 mi NNW of Portland to 1.32 mi SSW of Portland
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.594, -86.531

Several roads were closed due to flooding in and around Portland, including Highway 109, Highway 52, and Jackson Road.

Flood, Dickson

When
December 16, 3:00 PM CST
Where
Dickson County, 0.93 mi SW of White Bluff to 1 mi SW of White Bluff
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.109, -87.230

A Dollar General store was partially flooded. However, the store is located in a low lying area along a drainage ditch and floods often.

Flash Flood, Sumner

When
December 16, 3:25 PM CST
Where
Sumner County, 0.59 mi WNW of Westmoreland to 0.83 mi SSW of Westmoreland
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.572, -86.260

High water covered several roads in Westmoreland.

Flash Flood, Macon

When
December 16, 3:45 PM CST
Where
Macon County, 2.36 mi SSE of Green Vly to 2.34 mi SSE of Green Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.590, -86.028

Several roads were flooded and closed around the Spring Creek Road and Puncheon Creek Road intersection.

Flash Flood, Dickson

When
December 16, 4:00 PM CST to 5:00 PM CST
Where
Dickson County, 0.4 mi W of Woods Vly to 1.17 mi E of Vanleer
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.301, -87.407

Dickson County 911 reported numerous roads flooded and closed in the Cumberland Furnace area, including Starks Road, Soules Chapel Road at Freeman Loop, New Dry Hollow Road, Centerpoint Road at Pucket Road, Bear Creek Road, Swift Road, and Bell Hollow Road.

Thunderstorm Wind, Wayne

When
December 16, 4:36 PM CST
Where
Wayne County, 0.95 mi SSE of Cromwell Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.117, -87.826

Several trees and tree limbs were blown down on South Road.

Thunderstorm Wind, Wayne

When
December 16, 4:37 PM CST
Where
Wayne County, 2.01 mi SE of Cromwell Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.109, -87.806

Wayne County 911 Call Center reported trees were blown down on Piney Road in Cypress Inn.

Tornado, Lawrence

When
December 16, 4:55 PM CST to 4:59 PM CST
Where
Lawrence County, 2.23 mi SSE of New Haven to 1.54 mi ESE of Deerfield
Rating
EF0
Path length
3.76 mi
Path width
25 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.269, -87.519

This EF-0 tornado touched down near the intersection of Buck Branch Rd and Piney Road where the front porch and part of the roof was ripped off one house. The toilet in the house was uplifted approximately one foot above the flooring with the plumbing still attached. No evidence of the house shifting on the foundation was found. As the tornado traveled northeastward, the tornado caused sporadic tree damage along Hood Road and collapsed a large farm outbuilding on Granddaddy Road. One house on Grandaddy Road also had a large number of shingles removed along with approximately ten pines uprooted. The tornado continued to damage and blow down trees until it crossed Kelso Road where an outbuilding sustained roof damage. The tornado dissipated before it reached Shotwell Road.

Thunderstorm Wind, Lawrence

When
December 16, 5:08 PM CST
Where
Lawrence County, 0.06 mi NW of Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.251, -87.331

An outbuilding was blown into the road on North Military Avenue in Lawrenceburg.

Thunderstorm Wind, Lawrence

When
December 16, 5:11 PM CST
Where
Lawrence County, 1.18 mi ESE of Ethridge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.315, -87.300

Trees were blown down across Gwinn Road.

Thunderstorm Wind, Giles

When
December 16, 5:29 PM CST to 5:31 PM CST
Where
Giles County, 0.73 mi SSW of Bufords to 1.7 mi ESE of Bufords
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.321, -87.037

A swath of wind damage struck areas along and south of Buford Station Road. A barn roof was damaged at the Milky Way Farm on the west side of Columbia. A path of damage through the trees could be seen on the east side of Columbia Highway. Further east, an outbuilding was heavily damaged on Buford Station Road east of Cemetery Road, and several trees and tombstones were blown down at the Everbright Cemetery. Based on radar data, this may have been a brief EF-0 tornado, but the storm survey reported the damage was too inconclusive.

Thunderstorm Wind, Giles

When
December 16, 5:32 PM CST
Where
Giles County, Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.200, -87.020

Several reports of trees down across Giles County.

Thunderstorm Wind, Marshall

When
December 16, 5:40 PM CST
Where
Marshall County, 1.34 mi SSE of Cornersville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.352, -86.842

Trees were blown down in Cornersville on Harwell Lane and one fell onto an outbuilding on Front View Street.

Tornado, Marshall

When
December 16, 5:41 PM CST to 5:45 PM CST
Where
Marshall County, 1.44 mi WSW of Yell to 0.74 mi W of Luna
Rating
EF0
Path length
3.45 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.361, -86.823

This EF-0 tornado touched down along Hatchet Hollow Road and traveled eastward uprooting trees sporadically. Tree damage was more significant along Yell Road where a 50 yard section of a tree line was uprooted or snapped. The tornado collapsed an outbuilding on Bivins Road and removed a large number of shingles on a house. A nearby metal carport had the metal roofing and siding removed as well before the tornado lifted prior to crossing Monte Murrey Road.

Thunderstorm Wind, Marshall

When
December 16, 5:43 PM CST
Where
Marshall County, Lewisburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.450, -86.800

Trees were blown down on Mooresville Highway and Cornersville Highway in Lewisburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyThe tornado archive for Tennessee, 2019Warnings in Tennessee, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870629, 870632, 870638, 870640, 870651, 870600, 870599, 870604, 870607, 870609, 870612, 870613, 870615, 870614, 870616.